Estimated glomerular filtration rate, chronic kidney disease and antiretroviral drug use in HIV-positive patients.AIDS. 2010 Jul 17; 24(11):1667-78.AIDS
Chronic kidney disease (CKD) in HIV-positive persons might be caused by both HIV and traditional or non-HIV-related factors. Our objective was to investigate long-term exposure to specific antiretroviral drugs and CKD.
A cohort study including 6843 HIV-positive persons with at least three serum creatinine measurements and corresponding body weight measurements from 2004 onwards.
CKD was defined as either confirmed (two measurements >or=3 months apart) estimated glomerular filtration rate (eGFR) of 60 ml/min per 1.73 m or below for persons with baseline eGFR of above 60 ml/min per 1.73 m or confirmed 25% decline in eGFR for persons with baseline eGFR of 60 ml/min per 1.73 m or less, using the Cockcroft-Gault formula. Poisson regression was used to determine factors associated with CKD.
Two hundred and twenty-five (3.3%) persons progressed to CKD during 21 482 person-years follow-up, an incidence of 1.05 per 100 person-years follow-up [95% confidence interval (CI) 0.91-1.18]; median follow-up was 3.7 years (interquartile range 2.8-5.7). After adjustment for traditional factors associated with CKD and other confounding variables, increasing cumulative exposure to tenofovir [incidence rate ratio (IRR) per year 1.16, 95% CI 1.06-1.25, P < 0.0001), indinavir (IRR 1.12, 95% CI 1.06-1.18, P < 0.0001), atazanavir (IRR 1.21, 95% CI 1.09-1.34, P = 0.0003) and lopinavir/r (IRR 1.08, 95% CI 1.01-1.16, P = 0.030) were associated with a significantly increased rate of CKD. Consistent results were observed in wide-ranging sensitivity analyses, although of marginal statistical significance for lopinavir/r. No other antiretroviral drugs were associated with increased incidence of CKD.
In this nonrandomized large cohort, increasing exposure to tenofovir was associated with a higher incidence of CKD, as was true for indinavir and atazanavir, whereas the results for lopinavir/r were less clear.